Sep 1, 2003 Table of Contents

Please note: This information was current at the time of publication. But medical information is always changing, and some information given here may be out of date. For regularly updated information on a variety of health topics, please visit familydoctor.org, the AAFP patient education Web site.

Information from Your Family Doctor

Is Your Child Abusing Inhalants?

Am Fam Physician. 2003 Sep 1;68(5):876.

What is inhalant abuse?

An inhalant can be almost any aerosol or liquid solvent. Oven cleaner, model glue, spray paint, correction fluid, paint thinner, and polyurethane are just a few of the household products that young people may try to inhale. They breathe in the fumes of the product directly from its container (“snorting”). Or they soak a rag in the product, put the rag over their nose, and inhale (“huffing”). Or they pour the product into a bag, which they hold over their mouth and nose while they inhale the fumes (“bagging”).

Who may be abusing inhalants?

The most common abusers of inhalants are teenagers, especially those who are 12 to 15 years old. Inhalants are easy to get because they are not illegal—and they are cheap. Often, teenagers try inhalants before they try alcohol, marijuana, or cigarettes.

How do I tell if my child is using inhalants to get high?

It may be hard to recognize the signs of inhalant abuse. Teenagers who use inhalants may have chapped lips or faces, paint stains on their hands and clothes, runny noses, a funny odor on their breath, or bloodshot eyes. They may complain of headaches, dizziness, trouble remembering things, trouble sleeping, or vision problems.

Why should I worry about inhalant abuse?

Inhaling solvents can cause sudden death because the heart stops. It also can be the cause of fires, falls, car crashes, and drownings.

Inhalants block oxygen flow to the brain and every other organ in the body. Continued abuse can kill your child as a result of slow damage to every organ.

If your child abuses inhalants, he or she is likely to try other kinds of drugs, especially alcohol and marijuana.

What should I do if I think my child has been using inhalants?

Be open and honest with your child. Talk to your child about your concerns in a way that shows you want to help. If your child is having physical symptoms, such as headaches or dizziness, take the child to a doctor.

The best way to keep your child from experimenting with drugs is to talk to him or her early. Do not assume that your child “knows better.” Talking to your child about the dangers of trying drugs can help your child make the right decision.

Where can I get more information?

National Inhalant Prevention Coalition (NIPC)

Web site: www.inhalants.org

Telephone: 800-269-4237

National Institute on Drug Abuse

Web site: www.nida.nih.gov


This handout is provided to you by your family doctor and the American Academy of Family Physicians. Other health-related information is available from the AAFP online at http://familydoctor.org.

This information provides a general overview and may not apply to everyone. Talk to your family doctor to find out if this information applies to you and to get more information on this subject.

Copyright © 2003 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article